Ex-Post Rational Price Approximations and the Empirical Reliability of the Present-Value Relation
Gary Shea ()
Journal of Applied Econometrics, 1989, vol. 4, issue 2, 139-59
Abstract:
Excess volatility and regression tests have resulted in apparent rejections of the present-value relation when ex-post price approximations are employed. These approximations are based upon a sample terminal condition for prices, are not ergodic time-series, and do not result in statistics with readily calculable standard errors. Kleidon (1986) has demonstrated that ex-post price approximations can subtly affect the reliability of certain volatility tests. We use a bootstrapped cointegration model to demonstrate some of these same effects in Mankiw, Romer and Shapiro's (1985) volatility statistics. The volatility statistics rarely have positive expected value in finite samples and still do not reject the present-value relation. Approximations based upon a "rolling" terminal condition result in volatility statistics which have calculable large-sample errors, but even these standard errors greatly overstate the accuracy of volatility statistics in small samples. Regression tests of the present value relation are also affected by the price approximations. Copyright 1989 by John Wiley & Sons, Ltd.
Date: 1989
References: Add references at CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://links.jstor.org/sici?sici=0883-7252%2819890 ... 0.CO%3B2-Y&origin=bc full text (application/pdf)
Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:4:y:1989:i:2:p:139-59
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().